Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 8, NWS Kansas City, MO

June 20, 1998Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 20, 1998, 10:32 AM CDT for Johnson County, Pettis County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1998, 10:32 AM CDT (15:32 UTC)
Expired
Jun 20, 1998, 3:30 PM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Johnson County, MO, Pettis County, MO

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2555 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 201531
FFWMCI
MOC101-159-201935-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
URBAN AND SMALL STREAM FLOOD WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1032 AM CDT SAT JUN 20 1998


* URBAN AND SMALL STREAM FLOOD WARNING FOR
    JOHNSON COUNTY - WEST CENTRAL MISSOURI
    PETTIS COUNTY - CENTRAL MISSOURI

* UNTIL 230 PM CST

* SOME STREAMS AND RIVERS AFFECTED
    PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AREAS
WHERE
    URBAN DRAINAGE SYSTEMS ARE OVERWELMED AND SMALL STREAMS AND
CREEKS.


* CAUSE AND EFFECT
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT MORE THAN FIVE
INCHES OR RAIN HAVE FALLEN OVER THE AREA OVERNIGHT AND THIS MORNING.

* FORECAST CONDITIONS
MORE THUNDERSTORMS ARE EXPECTED TO ADD UP TO TWO ADDITIONAL INCHES
OF RAIN THROUGH THE AFTERNOON.

AT 1025 AM WATER WAS REPORTED OVER HIGHWAY 13 NEAR LEETON.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

$$
JHV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 2:50 AM CDT, 7 hours 42 minutes earlier.

Area forecast discussion, Jun 20, 2:50 AM CDT, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 AM CDT SAT JUN 20 1998

CALENDAR AND VERY WARM TEMPS REMIND ME THAT IS INDEED LATE JUN
THOUGH PATTERN SURE LOOKS A LOT MORE LIKE LATE MAY.  TSRA CHCS THE
MAIN CONCERN THROUGHOUT.

LAST VESTIGES OF IMPRESSIVE WAA ACTIVITY SHD BE EXITING ERN ZONES BY
ISSUANCE TIME THOUGH WILL HAVE TO WATCH SOME REDEVELOPMENT JUST EAST
OF KC.  700 MB TEMPS WARM CONSIDERABLY TODAY WHICH SHD EFFECTIVELY
CAP EXTREMELY UNSTABLE AIRMASS UNTIL SHORT WAVE TROF AND FRONT
ARRIVE LATE IN DAY.

BY 00Z...NICE LOOKING PV LOBE ARRIVES FROM W ALONG WITH SIGNIFICANT
COOLING AT 700 AND 500 MB WHICH SHOULD ALLOW FOR EXPLOSIVE
DEVELOPMENT ALONG FRONT MOVING INTO NW MO.  THINK OUTFLOW BOUNDARY
FROM CURRENT MCS SHOULD WASH OUT DURING DAY AND WITH CAP IN
PLACE...THINK ONLY CHC FOR SEEING ANY DVLPMT DURING 1ST PD WILL BE
IN NW MO ALG FRONT.  WITH CAPES IN EXCESS OF 4K...DECENT SHEAR AND
AT LEAST 40 KT MID LEVEL WINDS...BELIEVE TONIGHT WILL BE ANOTHER
BUSY NIGHT...IF NOT BUSIER.  BETTER TORNADIC THREAT PROBABLY UP
INTO IA IN SPCS MDT RISK...BUT WITH VERY HI CAPES...CANT COUNT THE
THREAT OUT.  WILL MENTION IN AM SPS.

ALSO WITH VERY HI PWS...DAY SHIFT WILL NEED TO CONSIDER FFW
(PARTICULARLY FOR NW COUNTIES WHERE THINGS ARE STILL PRETTY
WET)...DONT WANT TO TIE THEIR HANDS YET.  ANOTHER THING TO MENTION
IN THE HAZ WX OUTLOOK.

ETA SHOWS BOUNDARY PUTTING ON THE BRAKES SOMEWHERE ACRSS SRN ZONES
FOR SUN.  WITH CAP ALL BUT GONE...WILL HAVE TO ADD DAYTIME POPS FOR
SUN.

FINALLY...FWC TEMPS LOOK WAY TOO COOL FOR TODAY.  PLAN ON RAISING
GOING FCST A CAT...AND THAT MAY EVEN BE TOO COOL AFTER LOOKING AT
FCST 850 TEMPS.  WITH TEMPS IN M90S AND DWPTS 70-75 HEAT INDEXES
WILL LIKELY MEET OR EXCEED DAYTIME HEAT ADVISORY CRIT DURING AFTN.
SHOLD DROP BELOW CRITERIA TONIGHT THOUGH.

.EAX...
MO...NONE.
KS...NONE.

JM

In the hours before

Special weather statement, Jun 20, 6:00 AM CDT, 4 hours 32 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT SAT JUN 20 1998

...SEVERE WEATHER LIKELY LATE THIS AFTERNOON THROUGH TONIGHT...

FORECAST...STRONG THUNDERSTORMS WILL CONTINUE EAST OF A LINE FROM
BETHANY TO SEDALIA THIS MORNING.  THESE STORMS WILL PRODUCE VERY
HEAVY RAIN AND SOME HAIL.  IT IS POSSIBLE THAT AN ISOLATED STORM MAY
PRODUCE LARGE HAIL...BUT MOST OF THE ACTIVITY WILL STAY BELOW
SEVERE LEVELS.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON ACROSS
NORTHWEST MISSOURI.  SOME OF THESE STORMS WILL QUICKLY INTENSIFY TO
SEVERE LEVELS AS THEY TRACK TO THE EAST AND SOUTHEAST.  A LINE OF
STRONG TO SEVERE STORMS WILL TRACK ACROSS THE AREA DURING THE
EVENING BEFORE MOVING EASTWARD INTO CENTRAL MISSOURI AFTER MIDNIGHT.

THE MOST INTENSE STORMS MAY PRODUCE VERY LARGE HAIL ALONG WITH
DAMAGING WINDS.  AN ISOLATED TORNADO IS POSSIBLE AS WELL.  SOME OF
THE STORMS WILL PRODUCE VERY HEAVY RAINS WITH SOME FLASH FLOODING
POSSIBLE TONIGHT.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS AFTERNOON
ACROSS NORTHWEST MISSOURI AND THEN ACROSS THE REMAINDER OF THE AREA
THIS EVENING.

DISCUSSION...THE CURRENT COMPLEX OF THUNDERSTORMS WILL MOVE OUT OF
THE AREA THIS MORNING.  THIS WILL ALLOW THE ATMOSPHERE TO BECOME
VERY UNSTABLE BY LATE IN THE DAY.  A COLD FRONT WILL ENTER NORTHWEST
MISSOURI BY LATE AFTERNOON.  INITIALLY...A LAYER OF WARM AIR ALOFT
WILL PREVENT THUNDERSTORMS FROM DEVELOPING.  HOWEVER...AN UPPER
LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST WHICH WILL PROVIDE THE
NECESSARY COOLING TO ALLOW THUNDERSTORMS TO DEVELOP LATE IN THE
DAY.  DUE TO THE EXTREME INSTABILITY AND SOME WIND SHEAR IN THE
LOWER LAYERS...SOME OF THE STORMS WILL LIKELY BECOME SEVERE.

JM
Special weather statement, Jun 20, 6:00 AM CDT, 4 hours 32 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT SAT JUN 20 1998

...SEVERE WEATHER LIKELY LATE THIS AFTERNOON THROUGH TONIGHT...

FORECAST...STRONG THUNDERSTORMS WILL CONTINUE EAST OF A LINE FROM
BETHANY TO SEDALIA THIS MORNING.  THESE STORMS WILL PRODUCE VERY
HEAVY RAIN AND SOME HAIL.  IT IS POSSIBLE THAT AN ISOLATED STORM MAY
PRODUCE LARGE HAIL...BUT MOST OF THE ACTIVITY WILL STAY BELOW
SEVERE LEVELS.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON ACROSS
NORTHWEST MISSOURI.  SOME OF THESE STORMS WILL QUICKLY INTENSIFY TO
SEVERE LEVELS AS THEY TRACK TO THE EAST AND SOUTHEAST.  A LINE OF
STRONG TO SEVERE STORMS WILL TRACK ACROSS THE AREA DURING THE
EVENING BEFORE MOVING EASTWARD INTO CENTRAL MISSOURI AFTER MIDNIGHT.

THE MOST INTENSE STORMS MAY PRODUCE VERY LARGE HAIL ALONG WITH
DAMAGING WINDS.  AN ISOLATED TORNADO IS POSSIBLE AS WELL.  SOME OF
THE STORMS WILL PRODUCE VERY HEAVY RAINS WITH SOME FLASH FLOODING
POSSIBLE TONIGHT.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS AFTERNOON
ACROSS NORTHWEST MISSOURI AND THEN ACROSS THE REMAINDER OF THE AREA
THIS EVENING.

DISCUSSION...THE CURRENT COMPLEX OF THUNDERSTORMS WILL MOVE OUT OF
THE AREA THIS MORNING.  THIS WILL ALLOW THE ATMOSPHERE TO BECOME
VERY UNSTABLE BY LATE IN THE DAY.  A COLD FRONT WILL ENTER NORTHWEST
MISSOURI BY LATE AFTERNOON.  INITIALLY...A LAYER OF WARM AIR ALOFT
WILL PREVENT THUNDERSTORMS FROM DEVELOPING.  HOWEVER...AN UPPER
LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST WHICH WILL PROVIDE THE
NECESSARY COOLING TO ALLOW THUNDERSTORMS TO DEVELOP LATE IN THE
DAY.  DUE TO THE EXTREME INSTABILITY AND SOME WIND SHEAR IN THE
LOWER LAYERS...SOME OF THE STORMS WILL LIKELY BECOME SEVERE.

JM
Local storm report, Jun 20, 6:07 AM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 AM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0603 AM    BETHANY                   MO    .75 INCH HAIL
06/19/98   HARRISON

HUDSON
Local storm report, Jun 20, 6:07 AM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 AM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0603 AM    BETHANY                   MO    .75 INCH HAIL
06/19/98   HARRISON

HUDSON
Local storm report, Jun 20, 7:38 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
738 AM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 AM    BOONVILLE                 MO    .75 INCH HAIL
06/19/98   COOPER

0730 AM    GLASGOW                   MO    .75 INCH HAIL
06/19/98   HOWARD

HUDSON
Local storm report, Jun 20, 7:38 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
738 AM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 AM    BOONVILLE                 MO    .75 INCH HAIL
06/19/98   COOPER

0730 AM    GLASGOW                   MO    .75 INCH HAIL
06/19/98   HOWARD

HUDSON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:27 PM CDTSevere Thunderstorm WarningEAXCass48 min
Jun 19, 10:12 PM CDTSevere Thunderstorm WarningEAXCooper48 min
Jun 19, 10:45 PM CDTSevere Thunderstorm WarningEAXCass45 min
Jun 19, 11:06 PM CDTSevere Thunderstorm WarningEAXBates39 min
Jun 19, 11:34 PM CDTSevere Thunderstorm WarningEAXHenry41 min
Jun 19, 11:50 PM CDTSevere Thunderstorm WarningEAXBates40 min
Jun 20, 12:06 AM CDTSevere Thunderstorm WarningEAXChariton, Randolph39 min
Jun 20, 12:14 AM CDTSevere Thunderstorm WarningEAXHenry26 min
Jun 20, 12:33 AM CDTSevere Thunderstorm WarningEAXPettis42 min
Jun 20, 12:45 AM CDTSevere Thunderstorm WarningEAXRandolph45 min
Jun 20, 2:52 AM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette38 min
Jun 20, 3:28 AM CDTSevere Thunderstorm WarningEAXCarroll47 min
Jun 20, 5:52 AM CDTSevere Thunderstorm WarningEAXHarrison38 min
Jun 20, 7:31 AM CDTSevere Thunderstorm WarningEAXHoward44 min
Jun 20, 7:57 AM CDTSevere Thunderstorm WarningEAXLinn48 min
Jun 20, 10:14 AM CDTSevere Thunderstorm WarningEAXJohnson46 min
Jun 20, 10:42 AM CDTSevere Thunderstorm WarningEAXPettis48 min
Jun 20, 11:13 AM CDTFlash Flood WarningEAXCooper, Howard4 hr
Jun 20, 6:05 PM CDTTornado WarningEAXHolt40 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.